How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Valarie Your Own Question
Valarie, Nurse (RN)
Category: Health
Satisfied Customers: 1228
Experience:  36+ yrs exprience medical, surgical, wound/skin care, nutrition, geriatrics, rehab, management
Type Your Health Question Here...
Valarie is online now
A new question is answered every 9 seconds

Hello, I am a 47 y/o female who fell last February and ruptured

Resolved Question:

Hello, I am a 47 y/o female who fell last February and ruptured a groin muscle. 3 months later I went to the doctor and was diagnosed with high blood pressure, type 2 diabetes a very high CRP, 17-21 at several lab draws. I have since battled chronic pain, like a daily 4-5, in my hips-groin, swollen left ankle daily. I also have had loose stools since starting metformin and then about 6 months ago, noticed these grape sized pods in my stool. Usually 2-3 perday. Today I took one out of the toilet and it was firm to the touch and looked like an undigested whole grape. I popped it open and there was a white powdery substance in it. Can you help?
Submitted: 5 years ago.
Category: Health
Expert:  Valarie replied 5 years ago.

Hello. Thank you for coming to JustAnswer with your question, and welcome.


If you are taking an extended release metformin, it is probably what is known as a "ghost pill". The outer casing can be expelled in the stool after the contents have been absorbed. I would imagine that the casing gets hardened as it passes through all the digestive enzymes and movement of the bowel.


There are many people who post onto forums about this problem. Your finding of a white powdery substance inside the pod would also confirm that this is a medication.


You might check to see if the number of expelled "pods" coincides with the number of metformin you take. I would guess that other medications can do this sometimes, but metformin seems to be the "culprit" with most people who complain of this.

Valarie and 4 other Health Specialists are ready to help you